Orazio, 80 years old, has a follicular thyroid carcinoma with secondary localizations in the lungs and destructive bone lesions, mainly on the femur. Sixteen years ago he underwent a subtotal thyroidectomy intervention. The residual thyroid tissue was treated with radiometabolic therapy and three consecutive cycles of chemotherapy. After the intervention he was prescribed sodium levothyroxine (175 µg/day). Orazio is also under pharmacological treatment for other concomitant conditions: hypertension (lercanidipine 10 mg/day plus valsartan/hydrochlorothiazide 160/12.5 mg/day), benign prostatic hypertrophy (tamsulosin 0.4 mg/day) and gout (allopurinol 300 mg/day). Since May 2011 the patient suffers of nausea and loss of appetite, which degenerates in anorexia, to such a point that a weight loss of 30 kg has been registered in 4 months. His physician, then, prescribes acetate megestrol 160 mg/day, for anorexia and weight loss, which the patient takes until the end of October without any sign of improvement. From middle November the patient’s conditions deteriorates because of recurrent episodes of tachycardia and dyspnea. For tachycardia the patient takes amiodarone 200 mg/day and continues, following his doctor’s indications, the on-going drugs therapy. Because of the symptoms persistency, the patient is hospitalized, where he undergoes a series of check-up exams and results affected by iatrogenic thyrotoxicosis. The exams confirm the diagnosis: FT3 > 20 pg/ml (range: 2.3-4.2); FT4 3.41 ng/dl (range: 0.89-1.76); TSH undetectable quantity, inferior to the analytical sensitivity of the utilized method. Amiodarone and levothyroxine are immediately suspended and a therapy with thiamazole 5 mg/day is initiated. Pharmacological therapy for arterial hypertension, benign prostatic hypertrophy and hyperuricemia are confirmed and continued.
Pharmacological interaction in elderly patients
A clear understanding of what happened to Orazio can only be achieved by analysing the interaction among the several drugs he was taken.
Acetate megestrol plays progestinic and antiestrogenic actions and the weight gain associated with the treatment can be linked to augmented appetite and increased fat and body cell mass.
Megestrol administration can be correlated to cardiac alteration and dyspnea onset, whilst no cases of anorexia and thyrotoxicosis have ever been reported for therapy based on megestrol alone.
Amiodarone administration can induce adverse reactions like: dyspnea, cardiac alterations, hyperthyroidism and, rarely, weight loss. At commonly used dosage, in fact, amiodarone can provide iodine concentration 50-100 times higher than the optimal daily intake, and could be responsible of a spectrum of clinical evident effects on the thyroid function. Thyrotoxicosis induced by amiodarone is predominant in male patients (with a 3:1 ratio respect to female patients) and could arise both during the treatment and after its suspension. The incidence of thyroid dysfunctions among patients treated with amiodarone is 14-18%. The effect of this antiarrhythmic drug on the thyroid is basically due to 3 different mechanisms:
- interference of amiodarone with the enzymes converting T4 to T3
- direct cytotoxic damage at thyroid tissue level
- duplex effect iodine-induced on the thyroid function: this drug can cause an increase in the thyroid hormones synthesis since it constitutes its metabolic substrate; besides it can induce blockage or reduction of the thyroid function, usually in subjects with pre-existent and not relevant thyroid pathologies.[1-3]
Even though the adverse reactions reported by this patient were not known for the suspected drug acetate megestrol and known for amiodarone, the pharmacological interactions between amiodarone and the majority of the concomitant drugs could have widely contributed to set the physio-pathological conditions responsible for the clinical picture of the patient.
Specifically, the concomitant administration of amiodarone and drugs which induce hypopotassemia and/or hypomagnesemia, like thyazide diuretics, could cause arrhythmia and cardiac function alterations. The combination of allopurinol and thyazide diuretics, also, can lead to hypersensibility reactions, probably by means of an immune-mediated mechanism, which oxypurinol (metabolite of alloripunol) is responsible of.
Besides, amiodarone is an inhibitor of cytochromes CYP2D6 and CYP3A4, isoenzymes responsible of tamsulosin metabolism. This condition implies a significant increase of plasma tamsulosin concentrations, with increase in its toxicity. Amiodarone can also reduce the clearance of lercanidipine through cytochrome CYP3A4 inhibition, with consequent symptomatic bradycardia, sinus arrest and atrioventricular block. In the end, considering that about 37% of amiodarone consists of iodine and that the drug can reduce the T4-5'-deiodinase activity, the concomitant assumption of amiodarone and levotiroxine can clearly induce serious alterations of thyroid function.
To conclude, the concomitant therapy played a significant role in the onset of the discussed adverse reaction.
1 Pharmaceutical Service ASL Lodi
2 IRCCS E. Medea “La Nostra Famiglia”, Bosisio Parini, Lecco
3 UO Clinical Pharmacology, Pharmacovigilance Service University Hospital L. Sacco, Milano
- Endocrinol Invest 2012;35:340-8.
- Minerva Endocrinologica 2008;33:213-28. CDI NS
- Thyroid 2001;11:511-9. CDI NS